Dust Devil, Hale
- When
- April 7, 1:25 PM CST
- Where
- Hale County, 5 mi ENE of Abernathy
- Reported by
- Mesonet
- Coordinates
- 33.858, -101.769
A dust devil resulted in a brief severe wind gust of 59 mph that was recorded by the Texas Tech University West Texas Mesonet site near Abernathy (Hale County) just before 13:25 CST on the 7th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A dust devil resulted in a brief severe wind gust of 59 mph that was recorded by the Texas Tech University West Texas Mesonet site near Abernathy (Hale County) just before 13:25 CST on the 7th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 7, 11:14 AM CST, 2 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1214 PM CDT THU APR 7 2011 .UPDATE... UPPER DISTURBANCE HAS DEPARTED TO THE EAST THOUGH LOWER TO MID LEVELS REMAIN SLIGHTLY MORE MOIST. WINDS ALREADY HAVE INCREASED BUT WE ARE ONLY NOW STARTING TO TICK OFF THE RED FLAG MINUTES. UPDATED TO CLEAR OUT THE MORNING CLOUDS AND LOW SHOWER CHANCES. WE WILL BE UPDATING THE RED FLAG WARNING PRODUCT SHORTLY. NO OTHER CHANGES. RMCQUEEN && .AVIATION... VFR CONDITIONS WILL CONTINUE WITH STRONG DOWNSLOPE WIND COMPONENT DOMINATING. SURFACE WINDS AT KLBB WILL APPROACH LEVELS THAT COULD LEAD TO A LIGHT VISIBILITY RESTRICTION FROM DUST THIS AFTERNOON... OF COURSE WE WILL BE KEEPING AN EYE. ALSO...APPEARS WE WILL COME UP SHY OF AIRPORT WEATHER WARNING CRITERIA FOR WIND SPEED AT KLBB BUT AGAIN WATCHING CLOSE. WINDS WILL BACK OFF CLOSE TO SUNSET THIS EVENING BUT SHOULD AGAIN REMAIN GUSTY. INCREASE IN SPEEDS EXPECTED AGAIN BY LATE FRIDAY MORNING. RMCQUEEN && .PREV DISCUSSION... /ISSUED 644 AM CDT THU APR 7 2011/ UPDATE... MEASURABLE RAINFALL /0.01 INCH/ HAS NOW BEEN OBSERVED BY THE WTM AT FRIONA. T/TD SPREADS CONTINUE TO DECREASE UNDER THE BAND OF ENHANCED FORCING/ASCENT EVIDENT IN RADAR REFLECTIVITY. THE LATEST RUC SHOWS THIS LIGHT PRECIPITATION DISSIPATING AS IT MOVES NORTHEAST DURING THE NEXT 1-3 HOURS. YET HAVE CONTINUED TO NUDGE A MINIMAL MENTION OF RAIN SHOWERS EAST-NORTHEASTWARD DOWNSTREAM TOWARD THE PLAINVIEW-SILVERTON CORRIDOR. AVIATION... THICK MID/HIGH CLOUDINESS WILL CONTINUE TO OVERSPREAD THE TERMINALS...BUT EXPECT CLOUDS TO REMAIN AOA 10KFT. VFR CONDITIONS MAY DETERIORATE MODESTLY TOWARD MVFR BY/AROUND MIDDAY... AS SOUTHWEST-WESTERLY WINDS INCREASE AND LIGHT VIS RESTRICTIONS IN BLOWING DUST BECOME POSSIBLE. WIND SPEEDS AT KLBB SHOULD REACH LOW- END ADVISORY CRITERIA. CONFIDENCE IN EXCEEDING 30KT IS LOW...HOWEVER... SO WILL HOLD OFF ON THE ISSUANCE OF AN AIRPORT WEATHER WARNING FOR NOW PENDING FUTURE TRENDS/OBSERVATIONS. PREV DISCUSSION... /ISSUED 356 AM CDT THU APR 7 2011/ SHORT TERM... FOCUS REMAINS UPON WIND/FIRE WEATHER. A WIND ADVISORY HAS BEEN ISSUED FOR AREAS ALONG/WEST OF THE I27/HWY 87 CORRIDOR. A COMPLEX WEATHER SCENARIO EXIST ATTM. A WEAK FRONTAL BOUNDARY CURRENTLY BISECTS THE SOUTH PLAINS FROM NORTHWEST TO SOUTHEAST FROM ROUGHLY DIMMITT...TO LUBBOCK...TO ASPERMONT. ALOFT...A WEAKENING BUT STILL PRONOUNCED UA SHORTWAVE TROUGH IS QUICKLY EJECTING NORTHEASTWARD FROM SE ARIZONA/SW NEW MEXICO. IN ADVANCE OF THIS FEATURE...FORCING/ASCENT HAS RESULTED IN THICK CLOUDS ABOVE 12KFT. THESE CLOUDS PRECIPITATED INTO A VERY DEEP/WARM AND DRY BOUNDARY LAYER AND RESULTED IN BRIEF/LOCALIZED SEVERE GUSTS LATE LAST EVENING UNDER VIRGA SHOWERS OVER THE WESTERN ZONES. DESPITE SCATTERED MID LEVEL RADAR ECHOES OVER THE NORTHWESTERN FA... T/TD SPREADS REMAIN 30-40 DEGREES AND PROFILES SHOW PERSISTENTLY VERY DRY CONDITIONS BELOW 12KFT...SO NO PRECIPITATION IS EXPECTED. CLOUDS SHOULD CLEAR FROM WEST TO EAST DURING THE 12-18Z TIME-FRAME AS THE DAMPENING UA TROUGH AXIS PASSES. THE FRONT WILL MIX/RETREAT NORTHWARD TODAY...BRINGING A RETURN TO DRY/WARM DOWNSLOPE WINDS. GIVEN THE UA TROUGH PASSAGE...RELATIVELY LOWER THICKNESSES WILL RESULT IN DAYTIME MINIMA A FEW DEGREES COOLER THAN YESTERDAY...BUT STILL SOME 15 DEGREES ABOVE SEASONAL NORMS. RECENT MODEL RUNS HAVE TRENDED DOWNWARD WITH SURFACE WIND SPEEDS TODAY...BUT GIVEN RECENT TRENDS/BIASES...PROGGED MSLP/HEIGHT GRADIENTS AND DEEP MIXING...AT LEAST INTERMITTENT SUSTAINED SPEEDS GREATER THAN 30 MPH SEEM LIKELY..IN LINE WITH THE MAV GUIDANCE WHICH SUGGEST MARGINAL ADVISORY LEVEL SPEEDS. THUS HAVE ISSUED A WIND ADVISORY FOR THE WESTERN/CENTRAL ZONES. WINDS SHOULD DIMINISH EARLY THIS EVENING AS WIND MAXIMA EXIT WELL EAST OF THE FA. ATTENTION WILL THEN TURN TOWARD A DEEP UA LOW THAT WILL AMPLIFY OVER THE WEST COAST OVERNIGHT...THREATENING ACTIVE WIND/FIRE WEATHER LATER IN THE PERIOD. LONG TERM... EXTENDED FORECAST CONTINUES TO SHOW PERIODS OF CRITICAL FIRE WEATHER DANGER...BREEZY TO WINDY CONDITIONS AND PERHAPS A BRIEF WINDOW FOR PRECIPITATION THIS WEEKEND. BY NEXT WEEK...CONCERNS FOR FIRE WEATHER POTENTIAL WILL DEMISE. FOR FURTHER FIRE WEATHER INFORMATION...PLEASE REFER TO THE FIRE WEATHER DISCUSSION BELOW. SW FLOW ALOFT WILL COMMENCE TO SHARPEN ACROSS THE SOUTHERN PLAINS...AS A NW PACIFIC UA LOW DIGS SSE ACROSS CALIFORNIA ON FRIDAY. THIS SYNOPTIC PATTERN WILL AID TO TRANSPORT GULF MOISTURE NORTHWARD TOWARDS THE SOUTH PLAINS. FORECAST SOLUTIONS DISPLAY LOW LEVEL MOISTURE PERHAPS NEARING THE FAR SERN ZONES FRIDAY MORNING...WITH LIGHT QPF VALUES BEING DEPICTED NEAR THE AFOREMENTIONED AREA /ALONG THE DRYLINE/. BY FRIDAY AFTERNOON SFC LEE TROUGHING WILL INDUCE BREEZY SOUTHWESTERLY SFC WINDS...HOWEVER WIND SPEEDS ALOFT DO NOT APPEAR AS STRONG AS PORTRAYED FOR TODAY /24 KTS AT KLBB ON FRIDAY VERSUS AOA 30 KTS TODAY/. STILL...WELL ABOVE AVG TEMPS AND BREEZY CONDITIONS WILL PROMOTE RELATIVE HUMIDITY VALUES TO FALL BELOW 15 PERCENT...WITH BEST MOISTURE LOCATED EAST OF THE ROLLING PLAINS. THE DRYLINE WILL RETREAT A BIT WESTWARD ACROSS LOCALES OFF THE CAPROCK SATURDAY MORNING...WITH DEPICTIONS OF LIGHT QPF AND LOW-MID LEVEL CLOUDINESS /PER MODEL SOUNDINGS/ ACROSS THE AFOREMENTIONED AREA. HOWEVER...THE APPROACHING AFOREMENTIONED SYSTEM ACROSS THE DESERT SW WILL INDUCE A SFC LEE TROUGH AND A QUICK EASTWARD SURGE OF THE DRYLINE. ABL MIXING APPEARS DEEPER THAN FRIDAY AND HENCE IS SHOWN VIA MOS GUIDANCE WIND SPEEDS /31 AND 27 KTS AT KLBB AND KCDS RESPECTIVELY/. WILL MAINTAIN SILENT POPS FOR SATURDAY MORNING AS LOW-MID CLOUDS APPEARS MORE OF A PROBABILITY. HOWEVER SATURDAY NIGHT/EARLY SUNDAY MORNING IS A DIFFERENT STORY. FORECAST SOLUTIONS HINT AT THE DRYLINE SHARPENING OFF THE CAPROCK WITH PROGGED PWATS NEARING 1.30 INCHES AND CAPE VALUES AOA 1000 J/KG ACROSS THE AFOREMENTIONED AREA. THIS CAN NOT BE IGNORED AND WILL THEREFORE MAINTAIN A SLIGHT CHANCE OF -TSRA. CONCURRENTLY...FORECAST MODELS APPEAR TO ALL AGREE THAT THE UA SYSTEM WILL BEGIN TO EJECT NEWD ACROSS THE CENTRAL SOUTH PLAINS JUST NORTH OF THE PANHANDLES ON SUNDAY...AS A CLOSED LOW. THERE ARE HOWEVER SLIGHT TEMPORAL DISCREPANCIES AS THE GFS AND GEM DEPICTS THE AFOREMENTIONED SPATIAL DISTRIBUTION TO OCCUR SUNDAY AFTERNOON...WHERE AS THE ECMWF SHOWS IT HAPPENING SUNDAY EVENING. EITHER WAY...THE FACT THAT ALL MODELS EXHIBITED A CLOSED LOW SUGGESTS THAT SUNDAY COULD BECOME AN EXTREMELY CRITICAL FIRE DANGER DAY. AS THE SYSTEM TRANSLATES NE THROUGHOUT THE AFTERNOON...THE ASSOCIATED PACIFIC FRONT WILL VEER WINDS TO A MORE WEST TO NORTHWEST COMPONENT...WITH A TIGHTENED PRESSURE GRADIENT INDUCING RATHER WINDY CONDITIONS /39 KTS AND 42 KTS AT KLBB AND KCDS RESPECTIVELY WHICH IS CLOSING IN ON HIGH WIND WARNING CRITERIA/. THE DRYLINE WILL BE WELL EAST OF THE CWA...IN ADDITION TO THE BEST MOISTURE. TEMPS WILL COOL DOWN INTO THE 60S AND 70S THANKS TO PACIFIC ORIGINS OF THE FRONT...HOWEVER THIS STRONG DOWNSLOPING WIND COMPONENT WILL STILL BE ABLE TO PROMOTE THE FILTERING OF DRIER AIR AND HENCE RHS DROPPING BELOW 15 PERCENT. BY MONDAY...SLIGHTLY AMPLIFIED UA RIDGING WILL BRIEFLY RETURN TO THE REGION...WITH A TRANSITION TO SLIGHT SW FLOW ALOFT TUESDAY-WEDNESDAY THANKS TO AN EMBEDDED PACIFIC SHORTWAVE. WITH SLIGHTLY BREEZY SOUTH TO SOUTHWESTERLY WIND SPEEDS PREVAILING THROUGH THE FIRST-HALF OF NEXT WEEK...THE GFS SHOWS THE TRANSPORT OF GULF MOISTURE BY WEDNESDAY. CONCURRENTLY...AN EASTWARD PROPAGATING CANADIAN UA LOW WILL SEND A FRONT SOUTH ACROSS THE NORTHERN PANHANDLE BY WEDNESDAY MORNING...WITH PRECIP DEVELOPING ALONG THE TRIPLE POINT /ALONG THE DRYLINE AND FROPA/. THE ECMWF SOLUTION ON THE OTHER-HAND IS SLOWER WITH THE UA SYSTEM FOR SUNDAY...WITH IT CLEARING THE AREA BY MONDAY MORNING. HENCE...UA RIDGING INITIATES ON TUESDAY INSTEAD OF MONDAY...AND PRECIP DEVELOPS AHEAD OF ANOTHER UA LOW ACROSS THE DESERT SW ON THURSDAY MORNING/AFTERNOON. WILL MAINTAIN SLIGHT CHANCE POPS WEDNESDAY MORNING-AFTERNOON BUT WILL KEEP POPS JUST BELOW MENTIONABLE LEVELS ON THURSDAY DUE TO UNCERTAINTY ATTM. FIRE WEATHER... A LARGE FIRE THAT HAS BURNT 5000 ACRES PER TFS ESTIMATES CONTINUES ATTM IN STONEWALL COUNTY. OVERNIGHT RECOVERIES HAVE BEEN VERY POOR...AND WIDESPREAD CRITICAL CONDITIONS WILL AGAIN DEVELOP BY MIDDAY. THE JUXTAPOSITION OF A PRONOUNCED/BROAD LOW LEVEL THERMAL RIDGE AND INCREASING WINDS ALOFT SUGGEST A CONTINUED THREAT OF SIGNIFICANT FIRES. CRITICAL FIRE WEATHER CONDITIONS WILL PREVAIL EACH AFTERNOON FRI- SUN. SFC LEE TROUGHING NORTH OF THE SOUTH PLAINS WILL DEVELOP EACH AFTERNOON AND HENCE PROMOTE BREEZY TO WINDY WEST TO SOUTHWESTERLY 20-FOOT WINDS. MODEL GUIDANCE APPEARS TO HINT AT THE EXTREMELY CRITICAL DAYS BEING SATURDAY AND SUNDAY...AS UA TROUGHS MOVES ACROSS THE REGION AND AIDS TO STRENGTHEN ABL WIND SPEEDS. 20-FOOT WIND SPEEDS DURING THE ANTICIPATED HIGH END FIRE DANGER DAYS...ARE PROGGED TO RANGE BETWEEN 25 TO 35 MPH /EQUATING WIND ADVISORY CRITERIA/ WITH RELATIVE HUMIDITY VALUES NEARING/EQUATING SINGLE DIGITS. DUE TO THE ABOVE CONDITIONS WITH THE ADDITION OF CRITICALLY DRY FUELS AND APPARENT EASILY INITIATED WILDFIRES...WILL CONTINUE TO UPHOLD THE CWA-WIDE FIRE WEATHER WATCH FOR SATURDAY...BUT WILL ALSO ISSUE A FIRE WEATHER WATCH FOR THE ENTIRE AREA ON SUNDAY...AS IT APPEARS TO BE SHAPING UP INTO A SIGNIFICANT WILDFIRE EVENT. FOR FRIDAY...THERE IS A LACK OF STRONG SYNOPTIC FORCING HOWEVER THE DRYLINE WILL PLAY A KEY ROLE AS IT WILL SURGE EAST ACROSS THE ENTIRE REGION. TEMPS ON FRIDAY WILL BE WARM /MID TO UPPER 80S TO LOWER 90S/ DESPITE THE PROPAGATION OF A PACIFIC SYSTEM AND HENCE ASSOCIATED PACIFIC FRONT FROM THE PREVIOUS DAY. HOWEVER...RELATIVE HUMIDITY VALUES WILL STILL BE CAPABLE OF FALLING BELOW 15 PERCENT. PROGGED 20-FOOT WINDS FOR THE AFOREMENTIONED DAY ARE LESS THAN THE EXPECTED HIGH END FIRE WEATHER DAYS...ALTHOUGH STILL QUITE BREEZY /BETWEEN 20 TO 25 MPH/. THUS WILL LET LATER SHIFTS EVALUATE LATER MODEL RUNS AS A RED FLAG WARNING MAY BE WARRANTED FOR FRIDAY...DUE TO THE EXTREME CRITICALLY DRY FUELS. HOWEVER...HAVE GONE AHEAD AND EXTENDED THE FIRE WEATHER WATCH TO THE ENTIRE AREA ON FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 46 80 44 81 40 / 0 0 0 10 10 TULIA 50 84 48 87 45 / 0 0 10 10 10 PLAINVIEW 50 85 49 86 46 / 0 0 10 10 10 LEVELLAND 51 85 49 87 48 / 0 0 10 10 10 LUBBOCK 54 86 54 89 49 / 0 0 10 10 10 DENVER CITY 51 84 52 86 49 / 0 0 0 0 10 BROWNFIELD 52 86 51 87 51 / 0 0 10 0 10 CHILDRESS 55 92 57 92 52 / 0 0 10 10 20 SPUR 56 92 54 91 53 / 0 0 10 10 20 ASPERMONT 57 93 58 95 56 / 0 10 10 10 20 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>044. FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR THE FOLLOWING ZONES: TXZ021>044. FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR THE FOLLOWING ZONES: TXZ021>044. FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR THE FOLLOWING ZONES: TXZ021>044. WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>023-027>029-033>035-039>041. && 05/99/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1128 AM CDT THU APR 7 2011 TXZ021>044-081630- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1128 AM CDT THU APR 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE INTO THIS EVENING AS GUSTY WEST TO SOUTHWEST WINDS COMBINED WITH VERY LOW RELATIVE HUMIDITY AND MUCH ABOVE NORMAL TEMPERATURES. THE RISK OF SPREADING WILDFIRES WILL BE HIGH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A PROLONGED PERIOD OF CRITICAL FIRE WEATHER WILL PERSIST THROUGH THE WEEKEND. SUSTAINED SOUTHWEST TO WESTERLY WINDS WILL EXCEED 30 MPH AT TIMES WITH A POTENTIAL FOR SPREADING WILDFIRES. PERIODS OF BLOWING DUST SHOULD ALSO BE EXPECTED.
The national radar mosaic for the moment the first event began.
1 dust devil. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300479.